Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 247, NWS Goodland, KS

August 14, 2001Wallace County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 14, 2001, 5:10 PM MDT for Wallace County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 2001, 5:10 PM MDT (23:10 UTC)
Expired
Aug 14, 2001, 6:00 PM MDT
In force
50 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Wallace County, KS

The radar

The Goodland radar (KGLD), 50 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 5:20 PM MDTThunderstorm Wind 50 EWallace, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS53 KGLD 142310
SVRGLD
KSC199-150000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT TUE AUG 14 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS

* UNTIL 600 PM MDT

* AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHEAST OF WALLACE TO
  21 MILES SOUTHWEST OF WALLACE...OR FROM 16 MILES NORTHEAST OF
  SHARON SPRINGS TO 15 MILES SOUTHWEST OF SHARON SPRINGS...MOVING
  EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 70
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN 
OBSERVED OR DETECTED BY RADAR.  IF YOU ARE IN THE PATH OF THIS 
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.  DO NOT DRIVE INTO AREAS WHERE WATER COVERS 
THE ROAD.

$$

LAT...LON 3870 10191 3870 10148 3913 10147 3889 10162

ENTWISTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:23 PM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 14, 2:23 PM MDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT TUE AUG 14 2001

FORECAST CONCERNS CONTINUE TO BE CHANCE AND AMOUNTS OF PRECIP THIS
EVENING.

BASED UPON SLIGHTLY BETTER INITIALIZATION AND BETTER TRACKING OF
MOISTURE OUT TO 18Z...WILL GO WITH THE AVN FOR THIS
PACKAGE...BLENDING WITH THE ETA LATER FOR REASONS GIVEN BELOW.

TONIGHT GOOD LLVL MOISTURE INFLUX CONTINUES AHEAD OF SW AND BOUNDARY
PASSAGE LATER BY MORNING. THIS IN COMBINATION WITH STRONG BL THETA-E
CONVERGENCE AND SOME RRJ ACTION WILL RESULT IN BROAD UVV AND WILL GO
WELL ABOVE FWC ON POPS AS TS ACTIVITY SHOULD BE WIDESPREAD. ANOTHER
AREA OF CONCERN WILL BE WIND ENVIRONMENT AS LENTICULARS SPREADING
OUT FROM THE FRONT RANGE AS FAR EAST AS OVERHEAD HERE AT GLD ARE
INDICATING STRONGER MID LEVEL WINDS. THIS COMBINED WITH CURRENT LLVL
JET ARE INDICATING A STRONG SHEAR ENVIRONMENT. HOWEVER...CURRENT
HAZARDOUS WEATHER OUTLOOK HAS THIS COVERED WELL AND WILL CONTINUE
THIS IN FIRST PERIOD WORDING. TOMORROW MORE STABLE AIR MOVES IN WITH
N WINDS BEHIND BOUNDARY/FROPA. THINK THAT THE AVN IS MOVING IN TOO
COOL AIR ALOFT...WHICH MAY ACCOUNT FOR FOR QPF GENERATED BY THE AVN
TOMORROW AT 0Z. WILL GO WITH ETA SUPPORTED TEMPS AND KEEPS JUST A
SILENT 10 FOR POPS TOMORROW AND TOMORROW NIGHT.

IN THE EXTENDED... MRF AND ECMWF ARE IN GOOD AGREEMENT OUT FOR MOST
OF THE EXTENDED. FLATTENED RIDGE PATTERN BUILDS INTO WESTERN CONUS
BY SATURDAY...WITH SW ROUNDING OVER THE TOP INTO THE AREA FRIDAY
AFTERNOON AND EVENING WITH A CHANCE OF THUNDERSTORMS. RIDGING BUILDS
AGAIN INTO CENTRAL ROCKIES AND HIGH PLAINS...WITH THUNDERSTORMS
BEING CONFINED TO THE MOUNTAINS AND WILL KEEP REST OF EXTENDED DRY.
WILL GO ABOVE THE WARMER FMR HIGHS AS RIDGING PATTERN DOES NOT
SUPPORT THE COOLER MEX TEMPS AND WARMER ECMWF TEMPS SEEM MORE
REASONABLE.

.GLD...NONE.

SVEN

In the hours before

Special weather statement, Aug 14, 2:40 PM MDT, 2 hours 30 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-150300-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT TUE AUG 14 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTERS WILL BE REQUIRED THIS AFTERNOON AND EVENING.

...ATTENTION EMERGENCY MANAGERS AND SPOTTERS ACROSS THE TRI-STATE
AREA...

DUE TO EMERGENCY RADAR REPAIRS...THE NATIONAL WEATHER SERVICE IN
GOODLAND KANSAS IS REQUESTING THAT ALL SPOTTERS...ESPECIALLY ALONG
AND NORTH OF INTERSTATE 70...BE EXTREMELY VIGILANT THIS AFTERNOON
THROUGH TONIGHT. PLEASE REPORT THUNDERSTORM ACTIVITY IN YOUR AREA
PROMPTLY...SITING LOCATION...MOVEMENT...AND INTENSITY IF POSSIBLE.
TIMELY SEVERE WEATHER REPORTS AND RAINFALL INFORMATION IS PARAMOUNT.
ALSO...A SEVERE THUNDERSTORM WATCH WILL BE IN EFFECT FOR PORTIONS OF
NEBRASKA AND KANSAS THROUGH THIS EVENING.

CONDITIONS HAVE BECOME INCREASINGLY FAVORABLE THIS AFTERNOON FOR
THUNDERSTORM DEVELOPMENT ALONG THE COLORADO AND KANSAS BORDER AS
WELL AS OVER SOUTHWEST NEBRASKA. WIND SHEAR AND INSTABILITY IN THE
ATMOSPHERE WILL PRODUCE THUNDERSTORMS CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS. TORNADOES CANNOT BE RULED OUT EITHER.

TABER/DORN
Special weather statement, Aug 14, 2:45 PM MDT, 2 hours 25 minutes before
KSZ001>004-013>016-NEZ079>081-150300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT TUE AUG 14 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA UNTIL 9 PM MDT (10 PM CDT)...

THE COUNTIES IN NORTHWEST KANSAS INCLUDE CHEYENNE...RAWLINS...
DECATUR...NORTON...SHERMAN...THOMAS...SHERIDAN...GRAHAM. THE
COUNTIES IN SOUTHWEST NEBRASKA ARE DUNDY...HITCHCOCK...AND RED
WILLOW.

A STRONG UPPER LEVEL DISTURBANCE ASSOCIATED WITH A COLD FRONT ACROSS
EASTERN COLORADO WILL MOVE EAST INTO SOUTHWEST NEBRASKA AND NORTHWEST
KANSAS THIS EVENING. THIS COMBINED WITH PLENTY OF LOW LEVEL
MOISTURE AND WARM SURFACE TEMPERATURES WILL DEVELOP SEVERE
THUNDERSTORMS ACROSS THE AREA. THUNDERSTORMS THAT ARE DEVELOPING
ACROSS EASTERN COLORADO NOW WILL MOVE EAST INTO THE WATCH AREA LATE
THIS AFTERNOON AND EVENING. THE GREATEST THREAT FROM THESE STORMS
WILL BE WINDS GREATER THAN 70 MPH AND HAIL UP TO ONE INCH IN
DIAMETER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

TABER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:20 PM MDTSevere Thunderstorm WarningGLDLogan55 min
Aug 14, 5:40 PM MDTSevere Thunderstorm WarningGLDThomas50 min
Aug 14, 5:59 PM MDTSevere Thunderstorm WarningGLDGove, Sheridan61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.